Texas, 2009

Damaging Winds in Texas, August 27, 2009

August 27, 2009 · NWS EWX · 5 events in 4 counties and zones

A cold front moved into South Central Texas and produced isolated thunderstorms. Some of these became severe in the eastern parts of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved into South Central Texas and produced isolated thunderstorms. Some of these became severe in the eastern parts of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 27, 2:28 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 27, 2:28 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
328 PM CDT THU AUG 27 2009

.DISCUSSION...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP THIS AFTERNOON ACROSS THE EDWARDS PLATEAU AND HILL COUNTRY
IN ADVANCE OF THE WEAK COLD FRONT. ADDITIONALLY...EXPECTING TO SEE
DIURNAL HEATING-DRIVEN ACTIVITY DEVELOP LATER THIS AFTERNOON
MAINLY ALONG AND SOUTHEAST OF THE I-35 CORRIDOR. DESPITE HIGH
CONFIDENCE OF DEVELOPMENT...AREAL COVERAGE WILL BE LIMITED.
THUS...HAVE KEPT CONSERVATIVE POPS OF 20 TO 30 PERCENT FOR MUCH OF
THE CWA. WILL LIKELY SEE ANOTHER ROUND OF PULSE STRONG TO BORDERLINE
SEVERE STORMS THROUGH THIS EVENING WITH DAMAGING WINDS AND SMALL
HAIL POSSIBLE.

THE WEAK FRONT WILL PRIMARILY BRING A NORTHERLY WIND SHIFT TO
SOUTH CENTRAL TEXAS ON FRIDAY. AFTERNOON TEMPERATURES WILL STILL
CLIMB TO THE UPPER 90S TO NEAR 100 FRIDAY AND SATURDAY.
HOWEVER...THE FRONTAL BOUNDARY WILL STALL ALONG THE TEXAS COAST
WHICH WILL KEEP SLIGHT CHANCES FOR RAIN IN THE FORECAST THROUGH
SATURDAY PRIMARILY ACROSS OUR SOUTHERN TIER OF COUNTIES. THE
AFTERNOON SEA-BREEZE WILL LIKELY ENHANCE THE CHANCES FOR RAIN BUT
OVERALL STILL EXPECTING ONLY ISOLATED TO SCATTERED ACTIVITY AT
BEST. MID AND LONG-RANGE MODELS HAVE PRETTY MUCH GIVEN UP HOPE ON
A GOOD TAP OF TROPICAL MOISTURE FOR NEXT WEEK. THEREFORE WILL
CONTINUE THE TREND OF GENERALLY DRY CONDITIONS WITH AFTERNOON SEA-
BREEZE SHOWERS AND THUNDERSTORMS ACROSS THE COASTAL PLAINS.

GFS(X) LOW TEMPERATURES ARE REASONABLE THROUGH THE FORECAST PERIOD
BUT MAX TEMPS NEXT WEEK CONTINUE TO BE AS MUCH AS 5 DEGREES TOO
COOL. NEVERTHELESS...AFTERNOON TEMPERATURES DURING THE WORKWEEK
WILL BE MUCH CLOSER TO EARLY SEPTEMBER NORMALS OF LOWER TO MID
90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  99  72 100  70 /  20  20  10  10  10
AUSTIN BERGSTROM INTL AIRPORT  71  98  67 100  68 /  20  20  10  10  10
NEW BRAUNFELS MUNI AIRPORT     71  98  68 100  67 /  20  10  10  10  10
BURNET MUNI AIRPORT            72  96  69  97  68 /  30  20  10  10  10
DEL RIO INTL AIRPORT           73 101  72 101  71 /  10  10  -   10  -
GEORGETOWN MUNI AIRPORT        73  95  70  98  68 /  30  20  10  10  10
HONDO MUNI AIRPORT             70  98  69  97  69 /  10  10  10  10  10
SAN MARCOS MUNI AIRPORT        72  97  69  98  68 /  20  20  10  10  10
LA GRANGE - FAYETTE REGIONAL   73  96  71  96  70 /  30  20  20  20  10
SAN ANTONIO INTL AIRPORT       75  99  72 100  72 /  20  10  10  10  10
STINSON MUNI AIRPORT           74  99  71  99  71 /  20  10  10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/06
Hazardous weather outlook, Aug 27, 4:34 AM CST, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
534 AM CDT THU AUG 27 2009

TXZ171>173-183>194-202>209-217>225-228-281100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
534 AM CDT THU AUG 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THERE WILL BE ISOLATED TO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON THROUGH THE EVENING. A FEW
OF THE STRONGER STORMS MAY PRODUCE STRONG WIND GUSTS
OF 50 TO 60 MPH...FREQUENT LIGHTNING AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FRIDAY AFTERNOON AND EVENING THERE WILL BE ISOLATED TO
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THE
STRONGER STORMS MAY PRODUCE WIND GUSTS OF 50 TO 60
MPH...FREQUENT LIGHTNING AND SMALL HAIL.

FOR SUNDAY THROUGH WEDNESDAY THERE WILL BE A SLIGHT
CHANCE FOR ISOLATED SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON
AND EVENING.

In the hours before

Local storm report, Aug 27, 1:37 PM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
237 PM CDT THU AUG 27 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             8 NNW YORKTOWN          29.08N  97.56W
08/26/2009  E0.75 INCH       DEWITT             TX   PUBLIC

            HAIL REPORTED AT GRUENAU AND TRAVEL TRAILER PUSHED OFF
            BLOCKS BY WIND.

&&

EVENT NUMBER EWX0900042

CJM
Special weather statement, Aug 27, 3:51 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
451 PM CDT THU AUG 27 2009

TXZ172-173-192-272245-
BURNET-TRAVIS-WILLIAMSON-
451 PM CDT THU AUG 27 2009

...A STRONG THUNDERSTORM WAS AFFECTING BURNET...TRAVIS AND WILLIAMSON
COUNTIES...

AT 450 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
5 MILES WEST OF LEANDER...OR 8 MILES NORTHWEST OF CEDAR PARK...MOVING
SOUTHEAST AT 20 MPH.

PEOPLE IN NORTHERN TRAVIS...SOUTHERN BURNET AND SOUTHWESTERN
WILLIAMSON COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...LEANDER...
CEDAR PARK AND ANDERSON MILL...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

The radar

The Ft Hood radar (KGRK), 60 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Travis

When
August 27, 4:40 PM CST
Where
Travis County, 1.38 mi ESE of Marshall Ford
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
30.370, -97.860

Thunderstorm wind gusts, estimated at 50 knots, knocked down a 30 feet tall Maple tree with a 12 inch diameter trunk. The tree damaged a vehicle that it fell on.

Thunderstorm Wind, Gonzales

When
August 27, 9:25 PM CST
Where
Gonzales County, 0.92 mi SW of Ottine
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
29.590, -97.590

Thunderstorm wind gusts, estimated at 50 knots, knocked down a tree across the road leading into the Palmetto State Park.

Thunderstorm Wind, Williamson

When
August 27, 10:08 PM CST
Where
Williamson County, 6.54 mi W of Liberty Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
30.670, -98.030

Thunderstorm wind gusts, estimated at 50 knots, knocked down numerous trees near the intersection of Highways 285 and 1869.

Thunderstorm Wind, Williamson

When
August 27, 10:30 PM CST
Where
Williamson County, 0.69 mi N of Round Rock
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
30.510, -97.680

Thunderstorm wind gusts, estimated at 60 mph, knocked down trees. One tree landed on a car and others tore down power lines.

Thunderstorm Wind, Bastrop

When
August 27, 11:50 PM CST
Where
Bastrop County, Paige
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Department of Highways
Coordinates
30.220, -97.120

Thunderstorm wind gusts, estimated at 50 knots, knocked some large trees onto roads near Paige.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190279, 190286, 190288, 190291, 190292.